Arizona, 2010Flash Flood and Damaging Wind in Arizona, August 17, 2010
August 17, 2010 · NWS TWC · 2 events in 1 county or zone
High pressure located across southern New Mexico contributed to favorable southerly flow and abundant moisture. This combined with a mesoscale convective vortex, resulting in an active afternoon and evening of thunderstorms that produced strong winds and flash flooding, especially across western Pima County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure located across southern New Mexico contributed to favorable southerly flow and abundant moisture. This combined with a mesoscale convective vortex, resulting in an active afternoon and evening of thunderstorms that produced strong winds and flash flooding, especially across western Pima County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 17, 9:55 AM MST, 3 hours 35 minutes earlier.
Area forecast discussion, Aug 17, 9:55 AM MST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
955 AM MST TUE AUG 17 2010
.SYNOPSIS...A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH MIDWEEK
CAN BE EXPECTED. SOME THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL.
THEREAFTER...THUNDERSTORM ACTIVITY WILL DECREASE SOMEWHAT LATER IN
THE WEEK AS WEAK HIGH PRESSURE ALOFT REDEVELOPS OVER SOUTHERN
ARIZONA. DAYTIME HIGH TEMPERATURES WILL GENERALLY AVERAGE A FEW
DEGREES ABOVE NORMAL DURING THE UPCOMING WEEK.
&&
.DISCUSSION...VERY MOIST ATMOSPHERE IN PLACE THIS MORNING ACROSS
SOUTHEAST ARIZONA WITH PRECIPITABLE WATER VALUES...USING VARIOUS
SOURCES...IN THE 1.70"-2" RANGE. DEBRIS CLOUDS THIS MORNING MUCH
LESS THAN WHAT WAS AROUND MONDAY MORNING WITH CLEAR SKIES OVER
PORTIONS OF GRAHAM/GREENLEE/SANTA CRUZ COUNTIES AND SOUTH ACROSS
NORTHEAST SONORA MEXICO. ALOFT THERE IS AN INVERTED TROF EXTENDING
FROM SOUTHERN ARIZONA THROUGH SONORA MEXICO WITH CENTER OF
CIRCULATION JUST SOUTH OF HERMOSILLO MOVING NNW. QUESTION THIS
MORNING IS...WILL THE LIFT ASSOCIATED WITH THE INVERTED TROUGH KEEP
THE DEBRIS CLOUDS AROUND LONGER WHERE THEY CURRENTLY ARE AT...THUS
DELAYING HEATING. HOWEVER AREAS THAT DO HAVE THE SUNSHINE WILL HEAT
UP NICELY WITH STORMS DEVELOPING THIS AFTERNOON. HEAVY RAIN MAIN
THREAT FROM STORMS TODAY AND ALTHOUGH THE AREA WIDE FLASH FLOOD
WATCH DIDN'T WORK OUT...AND I DON'T WANT TO CRY WOLF AGAIN...MIGHT
NEED ANOTHER ONE LATER THIS AFTERNOON INTO THIS EVENING...BUT WITH
LESS AREAL COVERAGE. STILL GOT SOME TIME TO THINK THIS THROUGH.
&&
.AVIATION...LEFTOVER BKN-OVC DEBRIS CLOUDINESS ABOVE 12K FT AGL WILL
CONTINUE THROUGH ABOUT 18Z. THEREAFTER...SCT-BKN CLOUDS WITH BASES
MAINLY 8-12K FT ARE EXPECTED THROUGH THE THE EVENING. EXPECT SCT
TSRA/SHRA TO DEVELOP MAINLY AFTER 19Z TUESDAY AND CONTINUING THROUGH
ABOUT 06Z WEDNESDAY. BRIEF WIND GUSTS TO 40 KTS AND MVFR
CEILINGS/VSBYS ARE EXPECTED WITH THE STRONGEST STORMS.
OTHERWISE...WINDS WILL BE MAINLY TERRAIN DRIVEN AND LESS THAN 10
KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 17, 11:55 AM MST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1155 AM MST TUE AUG 17 2010
AZZ019-029>035-180700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1155 AM MST TUE AUG 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL BE DEVELOPING THIS AFTERNOON INTO THE EARLY
EVENING HOURS. SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAIN WHICH MAY LEAD TO LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE EXPECTED AGAIN WEDNESDAY WITH HEAVY RAIN AND GUSTY
WINDS POSSIBLE. AFTER A DOWNTURN IN THUNDERSTORM COVERAGE TOWARD THE
END OF THE WORK WEEK...AN UPTICK IN THUNDERSTORM ACTIVITY IS
FORESEEN NEXT WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 17, 12:27 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1227 PM MST TUE AUG 17 2010
AZZ031-032-172015-
TOHONO OODHAM NATION AZ-WESTERN PIMA COUNTY AZ-
1227 PM MST TUE AUG 17 2010
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY UNTIL 115 PM
MST...
AT 1215 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS OVER THE WESTERN TOHONO OODHAM
NATION...EXTENDING FROM NORTH OF HICKIWAN TO NEAR GU VO...OR ABOUT
20 MILES EAST OF AJO...MOVING NORTHWEST AT 10 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
VERY HEAVY RAIN OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME.
AREAS AFFECTED BY THIS STORM INCLUDE...WHY...GUNSIGHT...AND KUAKATCH.
THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS.
LAT...LON 3208 11294 3251 11271 3252 11237 3199 11262
TIME...MOT...LOC 1924Z 125DEG 8KT 3235 11259
PYTLAK
Thunderstorm Wind, Pima
- When
- August 17, 1:30 PM MST to 1:40 PM MST
- Where
- Pima County, Ajo to 0.58 mi E of Gibson
- Measured
- 79 kt (91 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 32.370, -112.870
A trained weather spotter measured a thunderstorm wind gust of 91 mph and law enforcement estimated wind gusts of 70 mph in town, but no damage was reported in Ajo.
Flash Flood, Pima
- When
- August 17, 1:45 PM MST to 4:00 PM MST
- Where
- Pima County, 17.63 mi SW of Ajo to 7.95 mi WSW of Schuchuli
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.167, -113.052
A storm spotter reported that several streets in Ajo were beginning to flood as of 1:45 pm. Thereafter, at 2:47 pm a report from law enforcement stated that all roads along the Gibson Wash were barricaded due to water over the road crossings. The affected road crossings included Rasmussen Road, 22nd Avenue, and Highway 85.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Tennessee, August 17 to 19, 2010$95 million · 13 events
- Flash Flooding in Virginia, August 17, 20101 death · $60,000 · 6 events
- Damaging Winds in Arizona, August 17, 2010$337,000 · 60 kt wind · 4 events
- Flash Flood and Heavy Rain in Alabama, August 17, 2010$300,000 · 4 events
- Lightning Strike in Georgia, August 17, 2010$100,000 · 1 event
- Flash Flood and Flood in Tennessee, August 17, 2010$80,000 · 2 events
- Flash Flood and Damaging Wind in Arizona, August 17, 2010$50,000 · 53 kt wind · 4 events
- Damaging Winds in Texas, August 17, 2010$46,000 · 67 kt wind · 5 events
- Damaging Winds in Texas, August 17, 2010$50,000 · 65 kt wind · 2 events
- Flood in Kansas, August 17, 20103 injured · $15,000 · 1 event
- Flash Flooding in North Carolina, August 17, 2010$40,000 · 2 events
- Flash Flooding and Damaging Wind in Arizona, August 17, 2010$35,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241957, 241949.